Alert archive / Arizona / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 31, 2020, 5:34 PM MST for Pima County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2020, 5:34 PM MST (00:34 UTC)
- Expired
- Aug 31, 2020, 6:15 PM MST
- In force
- 41 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Phoenix radar (KIWA), 136 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
982 WUUS55 KTWC 010034 SVRTWC AZC019-010115- /O.NEW.KTWC.SV.W.0073.200901T0034Z-200901T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 534 PM MST Mon Aug 31 2020 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... North central Pima County in southeastern Arizona... * Until 615 PM MST. * At 534 PM MST, a severe thunderstorm was located 9 miles south of Hickiwan, or 26 miles southeast of Ajo, moving east at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Santa Rosa, Covered Wells, Anegam, San Simon, Palo Verde Stand, Ak Chin, Vaya Chin, Mountain Village, San Luis, Santa Rosa School and San Simon West. This includes Route 86 between mile markers 67 and 97. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3203 11248 3231 11258 3246 11203 3211 11193 TIME...MOT...LOC 0034Z 256DEG 13KT 3223 11245 HAIL...<.75IN WIND...60MPH $$
1 follow-up statement
557
WWUS55 KTWC 010117
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
617 PM MST Mon Aug 31 2020
AZC019-010126-
/O.EXP.KTWC.SV.W.0073.000000T0000Z-200901T0115Z/
Pima-
617 PM MST Mon Aug 31 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY HAS
EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
LAT...LON 3203 11248 3231 11258 3246 11203 3211 11193
TIME...MOT...LOC 0116Z 256DEG 13KT 3226 11230
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:22 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 31, 2:22 PM MST, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 222 PM MST Mon Aug 31 2020 .SYNOPSIS...Shower and thunderstorm chances will continue area wide through Tuesday. Thereafter, thunderstorm chances will be confined mainly south and east of Tucson. High temperatures will be much cooler today into Wednesday, however it will be heating back up in the latter portion of the week with highs back in the triple digits for the lower deserts. && .DISCUSSION...Current radar shows scattered showers and thunderstorms mainly south and east of Tucson. Skies are clear north of Tucson into Pinal County. This is in line with what CAM solutions were showing this morning. Expect this storm activity to continue into the evening with favored areas still being from Tucson south and eastward as well as along the international border in central/western Pima County. Some storms have been fairly efficient with one hour rain totals between 0.75 to 1.25 inches. Localized heavy rainfall along with training storms will be the primary threat for the rest of the day. Tonight there is a threat for some isolated showers but nothing widespread is expected. A shortwave trough will be making its way southward today and move through the four corners region into New Mexico Tuesday. Moisture will decrease some Tuesday but PWAT values will still be around normal to even a little above normal along the international border. With the trough and moisture expect another day of scattered showers and thunderstorms for most of the CWA with areas from Tucson southward most favored. Localized heavy rainfall will again be a threat. Tuesday night the 31/12Z NAM brings very heavy rainfall to the Catalinas, but no other deterministic/ensemble model is really showing this scenario. Also, the 31/18Z NAM has backed off the big rain totals, but will need to evaluate future model runs. For now have a chance for overnight precip Tuesday. Wednesday drier air begins to move into the region but there will still be enough residual moisture left for isolated showers and thunderstorms. As the low moves off to the east a ridge builds over the west centered over Nevada. By Thursday the moisture will be gone with dry conditions expected. Temperatures will also begin to increase Thursday. Friday into the weekend the high stays over the west with its center meandering around southern Nevada/Utah and northern Arizona. This will lead to temperatures being much above normal again. There may be a threat of excessive heat Friday into the weekend mainly for central and western Pima County. Will have to monitor this. Moisture also finds its way back into the area Saturday and Sunday leading to slight chance for precip mainly for eastern locales. Also, models show the aforementioned shortwave trough stalling and retrograding back into southern Arizona/northern New Mexico this weekend. This scenario will need to be watched as we get closer to the weekend. && .AVIATION...Valid through 02/00Z. SCT-BKN clouds 8-14k ft MSL thru much of valid period. Slight chance of MVFR ceilings again tonight into early Tuesday morning near the international border. Scattered TSRA/SHRA into Tuesday mainly from Tucson southward. MVFR ceilings possible in or near TSRA/SHRA. Aside from thunderstorm outflow gusts to 35 kts, surface winds generally remain less than 12 knots with afternoon and evening winds out of the west/northwest and variable at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Moisture and instability will linger through Tuesday night with scattered showers and thunderstorms expected, mainly during the afternoon hours. That said showers and storms are possible through the nighttime hours. Elevated humidities and cooler temperatures will linger through Wednesday. Afternoon and evening thunderstorms winds could gust in excess of 40 mph today and Tuesday. Otherwise general winds will be less than 15 mph with the exception of Tuesday and Wednesday where northwest winds down the Gila and over the White mountains will likely be in the 15-25 mph range. Drier and warmer weather returns the end of next week and into next weekend. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:00 AM MST | Excessive Heat Watch | TWC | Graham, Greenlee, Pima, Pinal | 35 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.